Thunderstorm Wind, Scotts Bluff
- When
- July 23, 5:10 PM MST
- Where
- Scotts Bluff County, (Bff)helig Field
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.880, -103.600
Severe thunderstorms produced strong winds and some hail across parts of Scotts Bluff and Sioux counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Severe thunderstorms produced strong winds and some hail across parts of Scotts Bluff and Sioux counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 23, 12:15 PM MST, 4 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 115 PM MDT WED JUL 23 2008 .SHORT TERM...TONIGHT THRU THU NIGHT...MOIST AIRMASS REMAINS IN PLACE OVER MUCH OF FAR SE WY INTO THE NEB PNHNDL. HEATING HAS BEEN SLOWED SOME IN THE PNHNDL DUE TO MRNG CLDS...BUT MOST AREAS GETTING GOOD SUNSHINE AT MIDDAY. LOW LEVEL CONVERGENCE ZONE HAS SHIFTED E TO ALONG THE CWA BORDER FROM CDR-SNY. MOISTURE PLUME IN MID LEVELS HAS REMAINED OVER SE WY INTO THE PNHNDL...WITH FIRST BATCH OF STORMS GOING UP IN THIS BAND OFF THE NRN CO MTNS/FOOTHILLS AND MOVING GENERALLY ENE. CAP WILL BREAK IN THE PNHNDL LATER THIS AFTN AND EXPECT A BOX OVER MAINLY ERN PARTS OF THE AREA. WATER VAPOR SATELLITE PICTURES SHOW A WEAK FTR OVER UT AT MIDDAY MOVG NE. FTR APPEARS TO BE ASSOCD WITH A WEAK JET STREAK ON THE EAST SIDE OF THE PAC NW UPPER TROF WHICH IS COMING ASHORE. MODELS CONT TO SHOW STORMS BREAKING OUT OVER WRN/NRN SXNS OF THE AREA LATER THIS AFTERNOON AND OVERNIGHT DUE TO THIS FTR. CONSIDERED A FLASH FLOOD WATCH BUT LOOKS LIKE THE FLOW ALOFT ESPECIALLY OVER CNTRL/NRN SXNS HAS INCREASED QUITE A BIT SINCE YDA IN WAKE OF UPPER TROF THAT MOVED THRU OVERNIGHT MAINLY TO OUR N. STORMS WILL BE SLOWEST MOVING IN THE SOUTHEAST QTR OF THE AREA. AFTER TONIGHTS STORMS...EXPECT ANOTHER ROUND OF STORMS FOR THU...ALTHO MAY NOT BE QUITE AS WDSPRD AS THE LAST FEW NIGHTS. LOW LEVEL MSTR REMAINS IN PLACE AND IN FACT MAY BE SPRDG WWD ON ENE WINDS THU AFTN INTO THE LARAMIE RANGE FOOTHILLS. MODELS AGAIN CONSISTENT ON SHOWING SOME LINGERING SHWRS OR STORMS LATE INTO THE NIGHT ON THU MAINLY NERN PART OF AREA. WITH DECENT HEATING IN THE MORNING THRU EARLY AFTERNOON...TEMPS ON THU SHOULD BE SIMILAR TO TODAY...STILL ON THE WARM-HOT SIDE. .LONG TERM...FRIDAY THROUGH WEDNESDAY....THE LONGWAVE RIDGE WILL BEGIN TO STRENGTHEN ON FRIDAY...BUT NOT ENOUGH TO QUASH THE INSTABILITY THAT WILL BE BROUGHT ON BY SURFACE HEATING...ALONG WITH BOTH UPSLOPE AND MONSOONAL MOISTURE. SCATTERED STORMS ARE A GOOD BET THAT AFTERNOON. SATURDAY SHOULD SEE MORE OF THE SAME ONLY WARMER. BY SUNDAY THE MID AND UPPER LEVELS WILL BE WARM ENOUGH TO CAP MOST ACTIVITY...SO HAVE LOWERED POPS TO ONLY SLIGHT CHANCE. MODELS REMAIN ALIGNED...EVEN ENSEMBLE MEMBERS ARE NARROWLY SPREAD...THROUGH THE LONG TERM. HIGH CONFIDENCE IN FURTHER BUILDING WESTERN CONUS RIDGE THAT WILL MAKE THE 90S DEGREE MARK LIKELY ALL NEXT WEEK IN CHEYENNE...WITH TRIPLE DIGITS LIKELY IN PORTIONS OF THE PANHANDLE. ISOLATED STORMS WILL DEPEND ON RIPPLES IN THE FLOW...SO HAVE INCLUDED SLIGHT CHANCE EACH DAY. && .AVIATION...BRIEF MVFR VSBYS IN STGR TSTMS MAINLY OVER THE PNHNDL THIS EVENG...WITH SOME PTCHY MVFR CIGS FORMING LATE TONIGHT AND LINGERING EARLY THU MRNG AGAIN MAINLY AFFECTING CDR...BFF AND SNY. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && LONG TERM....SOWKO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 940 AM MDT WED JUL 23 2008 NEZ001>003-019>021-054-055-WYZ059-060-067>070-241045- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-PLATTE-GOSHEN-CHEYENNE FOOTHILLS- PINE BLUFFS- 940 AM MDT WED JUL 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP TO THE EAST OF THE LARAMIE RANGE THIS AFTERNOON AND CONTINUE THROUGH THIS EVENING. A FEW OF THE STORMS COULD BECOME STRONG AND PRODUCE LARGE HAIL...WIND GUSTS TO 60 MPH...HEAVY RAIN AND DEADLY LIGHTNING. AREAS MOST LIKELY TO SEE THE STRONGER STORMS WOULD BE THE CENTRAL AND NORTHERN PARTS OF THE AREA...OR GENERALLY NORTH OF A LINE FROM BRIDGEPORT NEBRASKA TO CHUGWATER WYOMING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL BE OVER THE AREA EACH DAY. SOME OF THE STORMS COULD AGAIN PRODUCE SEVERE WEATHER ON THURSDAY. SEVERE STORMS ARE LESS LIKELY FRIDAY THROUGH TUESDAY...BUT THOSE THAT FORM WILL PRODUCE HEAVY RAIN...GUSTY WINDS AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ061>066-241045- SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE- LARAMIE VALLEY-LARAMIE RANGE- 940 AM MDT WED JUL 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER SOUTH CENTRAL WYOMING THIS AFTERNOON AND CONTINUE THROUGH THIS EVENING. THE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT MODERATE RAINFALL...SMALL HAIL AND WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL BE OVER THE AREA EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
150 PM MDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 8 W CHUGWATER 41.76N 104.98W
07/22/2008 E1.00 INCH PLATTE WY PUBLIC
PEA TO LARGE MARBLE WITH A FEW QUARTER SIZED STONES.
0455 PM FLASH FLOOD 5 SE CHUGWATER 41.70N 104.75W
07/22/2008 PLATTE WY PUBLIC
FLASH FLOODING, MEADOWS FLOODED AND FENCES WASHED OUT.
0500 PM TSTM WND DMG 3 NE SCOTTSBLUFF 41.90N 103.62W
07/22/2008 SCOTTS BLUFF NE TRAINED SPOTTER
30FT X 80FT STORAGE BUILDNG LOST ROOF. 60FT LONG WOOD
FENCE DOWN. COTTONWOOD TREE FELL INTO HOUSE.80MPH GUST
MEASURED BY DAVIS EQUIPMENT. 1.70 INCHES OF RAIN.LOTS OF
FLOODED AREAS.
0515 PM FLASH FLOOD SCOTTSBLUFF 41.87N 103.66W
07/22/2008 SCOTTS BLUFF NE EMERGENCY MNGR
9 HOMES IN WINTER CREEK ESTATES WITH FLOOD DAMAGE.
0523 PM TSTM WND DMG 3 E SCOTTSBLUFF 41.87N 103.60W
07/22/2008 SCOTTS BLUFF NE EMERGENCY MNGR
TREES AND FENCE POSTS BLOWN DOWN ALONG NORTH AIRPORT
ROAD/COUNTY 25.
0528 PM TSTM WND GST SCOTTSBLUFF 41.87N 103.66W
07/22/2008 M79.00 MPH SCOTTS BLUFF NE ASOS
OTHER GUSTS AT THE AIRPORT WERE 64 MPH AT 2323Z...70 MPH
AT 2340Z. POLICE IN SCOTTSBLUFF REPORTED TREES DOWN WITH
MANY FLOODING ISSUES AROUND THE AREA. AT 626 PM A COOP
OBSERVER 5MI NE OF SCOTTSBLUFF REPORTED CROPS STRIPPED BY
HAIL BUT DID NOT KNOW HAIL SIZE. WND BLEW AWAY A SMALL
BUILDING THAT WAS NOT ANCHORED DOWN. HE HAD SOME ROOF
DAMAGE, SOME TREES DOWN, AND POWER POLES DOWN. 5 HUGE
TREES DOWNED, TAKING OUT POWER POLES LOCATED ON NORTH
SUGAR FACTORY ROAD, 12TH AVE, SPRUCE AND EVERGREEN DR.
0535 PM HAIL 6 NW HEMINGFORD 42.38N 103.16W
07/22/2008 E0.88 INCH BOX BUTTE NE TRAINED SPOTTER
MARBLE TO NICKEL SIZED HAIL, 1.3 INCHES OF RAIN. WATER
WAS RUNNING THROUGH THE CANYONS IN THE AREA.
0545 PM HEAVY RAIN 2 NE HEMINGFORD 42.34N 103.05W
07/22/2008 M0.75 INCH BOX BUTTE NE CO-OP OBSERVER
NO HAIL WITH TSTMS.
0600 PM HAIL 12 NW HEMINGFORD 42.44N 103.24W
07/22/2008 E0.88 INCH DAWES NE PUBLIC
STRONG WINDS, 1.75 INCHES OF RAINFALL. HAIL CHEWED UP
CROPS BAD.
0720 PM HAIL BAYARD 41.76N 103.32W
07/22/2008 M1.25 INCH MORRILL NE PUBLIC
0727 PM HAIL BAYARD 41.76N 103.32W
07/22/2008 M1.25 INCH MORRILL NE PUBLIC
SOME MARBLE SIZED.
0728 PM HAIL BAYARD 41.76N 103.32W
07/22/2008 M0.75 INCH MORRILL NE PUBLIC
HEAVY RAIN.
0741 PM HAIL BRIDGEPORT 41.67N 103.10W
07/22/2008 M1.75 INCH MORRILL NE FIRE DEPT/RESCUE
SOME NICKLE SIZED. WATCHING DITCHES WITH HIGH WATER.
0745 PM LIGHTNING 2 SE BAYARD 41.74N 103.30W
07/22/2008 MORRILL NE PUBLIC
GRASS FIRE STARTED BY LIGHTNING STRIKE NEAR MCGREW.
0750 PM FLASH FLOOD BRIDGEPORT 41.67N 103.10W
07/22/2008 MORRILL NE LAW ENFORCEMENT
LOCAL PD CALLED TO REPORT FLOODING ON MANY AREA ROADS.
0803 PM FLASH FLOOD 3 ENE SCOTTSBLUFF 41.88N 103.61W
07/22/2008 SCOTTS BLUFF NE TRAINED SPOTTER
COUNTY ROADS J,K AND 24 FLOODED. WATER DAMAGE WASHED OUT
ROADS - ESTIMATED 20K TO REPAIR. HOMES IN THAT AREA WITH
FLOODED BASEMENTS. AFFECTED AREA IS APPX 3.4 MI NORTH AND
EAST OF SCOTTSBLUFF AND COVERS APPX 6 MILES.
0845 PM HEAVY RAIN 11 WNW HARRISBURG 41.61N 103.94W
07/22/2008 E3.00 INCH BANNER NE PUBLIC
0845 PM TSTM WND DMG 11 WNW HARRISBURG 41.61N 103.94W
07/22/2008 BANNER NE PUBLIC
LARGE TREE AND LARGE SECTION OF LIVING WIND BREAK BLOWN
DOWN.
&&
AAHThe Cheyenne radar (KCYS), 129 km away, was scanning. The volume nearest the first event began at 00:09 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Hail from 1.0 up to 1.75 inches in diameter reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106827, 106829.